Functiones et Approximatio Commentarii Mathematici

Sums of almost equal prime squares

Hongze Li and Jie Wu

Full-text: Open access


In this paper, we prove that almost all integers $N$ satisfying $N\equiv 3(mod 24)$ and $5\nmid N$ or $N\equiv 4(mod 24)$ are the sum of three or four almost equal prime squares, respectively.

Article information

Funct. Approx. Comment. Math., Volume 38, Number 1 (2008), 49-65.

First available in Project Euclid: 18 December 2008

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 11P32: Goldbach-type theorems; other additive questions involving primes
Secondary: 11P05: Waring's problem and variants 11P55: Applications of the Hardy-Littlewood method [See also 11D85] 11L07: Estimates on exponential sums

quadratic equations exponential sums circle method


Li, Hongze; Wu, Jie. Sums of almost equal prime squares. Funct. Approx. Comment. Math. 38 (2008), no. 1, 49--65. doi:10.7169/facm/1229624651.

Export citation


  • C. Bauer, Sums of five almost equal prime squares, Acta Math. Sinica (E. S.) 21 (2005), no. 4, 833--840.
  • C. Bauer, M. C. Liu & T. Zhan, On a sum of three prime squares, J. Number Theory 85 (2000), no. 2, 336--359.
  • S. K. K. Choi & A. V. Kumchev, Mean values of Dirichlet polynomials and applications to linear equations with prime variables, Acta Arith. 123 (2006), no. 2, 125--142.
  • G. Harman & A. V. Kumchev, On sums of squares of primes, Math. Proc. Camb. Phil. Soc. 140 (2006), 1--13.
  • L. K. Hua, Some results in additive prime number theory, Quart. J.Math. Oxford. 9 (1938), 68--80.
  • J. Y. Liu, On Lagrange's theorem with prime variables, Quart. J. Math. (Oxford) 54 (2003), 453--462.
  • J. Y. Liu & M. C. Liu, The exceptional set in the four prime squares problem, Illinois J. Math. 44 (2000), 272--293.
  • J. Y. Liu, G. S. Lü & T. Zhan, Exponential sums over prime variables in short intervals, Sci. China Ser. A 41 (2006), no. 4, 448--457.
  • J. Y. Liu, T. Wooley & G. Yu, The quadratic Waring-Goldbach problem, J. Number Theory 107 (2004), no. 2, 298--321.
  • J. Y. Liu & T. Zhan, On sums of five almost equal prime squares, Acta Arith. 77 (1996), no. 4, 369--383.
  • J. Y. Liu & T. Zhan, Sums of five almost equal prime squares, II, Sci. China Ser. A 41 (1998), no. 7, 710--722.
  • J. Y. Liu & T. Zhan, Distribution of integers that are sums of three squares of primes, Acta Arith. 98 (2001), no. 3, 207--228.
  • J. Y. Liu & T. Zhan, The exceptional set in Hua's theorem for three squares of primes, Acta Math. Sin. (E. S) 21 (2005), no. 2, 335--350.
  • H. L. Montgomery, Topics in multiplicative number theory, Lecture Notes in Mathematics, Vol. 227, Springer-Verlag, Berlin-New York, 1971.
  • W. Schwarz, Zur Darstellung von Zahlen durch Summen von Primzahlpotenzen, II, J. riene angew. Math. 206 (1961), 78--112.
  • E. C. Titchmarsh, The theory of the Riemann zeta-function, Second edition, Edited and with a preface by D. R. Heath-Brown, The Clarendon Press, Oxford University Press, New York, 1986. x+412 pp.
  • R. C. Vaughan, The Hardy-Littlewood Method, Second Edition, Cambridge University Press, 1997.
  • T. D. Wooley, Slim exceptional sets for sums of four squares, Proc. London Math. Soc. (3) 85 (2002), no. 1, 1--21.